Workshop on virtualization and multi-core technologies for LHC

Europe/Zurich
40-S2-D01 (CERN)

40-S2-D01

CERN

Pere Mato (CERN) , Predrag Buncic (CERN) , vincenzo innocente (CERN)
Description
Kickoff workshop for the new computing R&D projects to exploit the virtualization and multi-core technologies for the particle physics community. The idea is to bring together some of the technology vendors, the LHC collaborations and experts on the domain to share their experiences and needs in order to elaborate a possible program of work for the new R&D projects. EVO Meeting available in "Universe" community. It is also possible to phone in following this instructions http://evo.vrvs.org/evoGate/Documentation/EVO_Telephone_Bridge.pdf
    • 14:00 18:00
      Welcome and Technology session
      • 14:00
        Welcome and Introduction 30m
        Speaker: Dr. Pere Mato (CERN)
        Slides
      • 14:30
        Moving from Single-Core to Multi/Many-Core Computing: Opportunities and Challenges 30m
        Speaker: H Cornelius (Intel)
        Slides
      • 15:00
        The issues facing CERN and HEP in the many-core computing era 30m
        Speaker: Mr. Sverre Jarp (CERN)
        Slides
      • 15:30
        Coffee break 30m
      • 16:00
        Virtualization using VMware technology 45m
        Speaker: Richard Garsthagen (VMware)
        Slides
      • 16:45
        From Application to Appliance - Building Software Appliances with rPath's rBuilder 45m
        Speaker: Tim Gerla (rPath)
        Slides
      • 17:30
        Peer-to-Peer Technology in Grid Computing - The Igor File System and Beyond 30m
        Speaker: Prof. Thomas Fuhrmann (TU Munich)
        Slides
    • 09:00 12:30
      Experience and plans on adapting software for multi-core
      • 09:00
        Introduction to the R&D project 30m
        Speaker: vincenzo innocente (CERN)
        pdf
        Slides
      • 09:30
        ATLAS experiences running athena and TDAQ software 30m
        Speaker: Werner Wiedenmann (High Energy Physics)
        Slides
      • 10:00
        Experience in parallel programming using Python in LHCb 30m
        Speaker: Dr. Pere Mato (CERN)
        Slides
      • 10:30
        coffe break 30m
      • 11:00
        CMS experience and plans 30m
        Speaker: Dr. Peter Elmer (PRINCETON UNIVERSITY)
        text
      • 11:30
        First Results in a Thread-Parallel Geant4 30m
        We have taken the TOP-C parallelization of Geant4 (based on MPI), to semi-automatically create a thread-parallel Geant4 based on event parallelism and a master-worker style of parallelism. We currently address two issues: 1) detecting global variables and data structures, which must be made thread-local. We modify the parser of the gcc compiler to do this. 2) handling of random generator engines from CLHEP. This is needed to create reproducible results by assigning known random seeds to each distinct thread. The very preliminary tests show linear speedup with the number of cores, up to the four cores of a quad-core processor. Future work will consider moving some of the thread-local data back into process-global data, in order to reduce the image size (eliminate separate copies per thread), and to further ensure scalability for large experiments. We have also demonstrated that our checkpointing package, DMTCP, works in this thread-parallel environment operating in CERN 64-bit Scientific Linux.
        Speakers: Gene Cooperman , Xin Dong (Northeastern University, Boston, USA)
        Slides
      • 12:00
        Proof: experience and plan 30m
        Speakers: Fons Rademakers (CERN) , Gerardo GANIS (CERN)
        Slides
    • 13:00 14:00
      Lunch 1h
    • 14:00 18:30
      Virtualization in Experiments
      • 14:00
        Introduction to CernVM project 1h
        Speaker: Predrag Buncic (CERN)
        Slides
      • 15:00
        ALICE experience and plans 30m
        Speaker: Stefan Boettger (Kirchhoff-Institut fuer Physik (KIP)-Ruprecht-Karls-Universitaet)
        Slides
      • 15:30
        Comparison of Virtual Machine Performance running ATLAS software 30m
        Speaker: Yushu Yao (LBL)
        Slides
      • 16:00
        Coffee break 30m
      • 16:30
        ATLAS experience and plans 30m
        Speaker: Amir Farbin (European Organization for Nuclear Research (CERN))
        Paper
      • 17:00
        HEP Applications in Virtual Machines 30m
        Speaker: Jakob Blomer
        Paper
      • 17:30
        Virtualisation in gLite certification 30m
        Speaker: Andreas Unterkircher
        Slides
      • 18:00
        CernVM Support Infrastructure 20m
        Speaker: Carlos Aguado Sanchez (CERN)
        Slides
    • 09:00 13:00
      Hands on and Demo session
      • 09:00
        Performance measurements on multi-core 1h 30m 40-S2-D01

        40-S2-D01

        CERN

        Speakers: Katarzyna Maria Dziedziniewicz (Warsaw University of Technology) , Mr. Sverre Jarp (CERN)
        perfmon2 documentation
        Slides
        tutorial
      • 10:30
        Coffee break 30m 40-S2-D01 (CERN)

        40-S2-D01

        CERN

      • 11:00
        rBuilder Demo 2h 40-S2-D01

        40-S2-D01

        CERN

        Speaker: rPath
        downloadable video
        Paper
    • 13:00 14:00
      Lunch 1h
    • 14:00 18:00
      Discussion and Sum up session
      • 14:00
        Multi-core: summary and discussion 1h
        Speaker: vincenzo innocente (CERN)
        pdf
        Slides
      • 15:00
        Virtualization: Summary and Discussion 1h
        Speaker: Predrag Buncic (CERN)
        Slides
Your browser is out of date!

Update your browser to view this website correctly. Update my browser now

×